Skip to main content

Conformally Kähler surfaces and orthogonal holomorphic bisectional curvature


We show that a compact complex surface which admits a conformally Kähler metric \(g\) of positive orthogonal holomorphic bisectional curvature is biholomorphic to the complex projective plane. In addition, if \(g\) is a Hermitian metric which is Einstein, then the biholomorphism can be chosen to be an isometry via which \(g\) becomes a multiple of the Fubini-Study metric.

This is a preview of subscription content, access via your institution.


  1. Here one should insist on being Kähler with respect to the same complex structure. As an example, the Page metric on \(\mathbb {CP}_2\sharp \, \overline{\mathbb {CP}}_2\) has an orientation-reversing conformal map, consequently has two different conformal rescalings which are Kähler but for different complex structures. Interested reader may consult to [1] and related papers for more regarding this situation.


  1. Apostolov, V., Calderbank, D.M.J., Gauduchon, P.: Ambitoric geometry I: Einstein metrics and extremal ambikaehler structures. J. Reine Angew. Math. (2014). doi:10.1515/crelle-2014-0060

  2. Andreotti, A.: On the complex structures of a class of simply-connected manifolds. In: Fox, R.H., Spencer, D.C., Tucker, A.W. (eds.) Algebraic Geometry and Topology. A Symposium in Honor of S. Lefschetz, pp. 53–77. Princeton University Press, Princeton, NJ (1957)

  3. Berger, M.: Sur quleques variétés riemanniennes compactes d’Einstein. C. R. Acad. Sci. Paris 260, 1554–1557 (1965)

    MATH  MathSciNet  Google Scholar 

  4. Bourguignon, J.-P.: Les variétés de dimension \(4\) à signature non nulle dont la courbure est harmonique sont d’Einstein. Invent. Math. 63(2), 263–286 (1981)

    Article  MATH  MathSciNet  Google Scholar 

  5. Barth, W., Peters, C., Van de Ven, A.: Compact Complex Surfaces, Volume 4 of Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)]. Springer, Berlin (1984)

    Google Scholar 

  6. Derdziński, A.: Self-dual Kähler manifolds and Einstein manifolds of dimension four. Composit. Math. 49(3), 405–433 (1983)

    MATH  Google Scholar 

  7. Goldberg, S.I., Kobayashi, S.: Holomorphic bisectional curvature. J. Differ. Geom. 1, 225–233 (1967)

  8. Hawley, N.S.: Constant holomorphic curvature. Can. J. Math. 5, 53–56 (1953)

    Article  MATH  MathSciNet  Google Scholar 

  9. Igusa, J.: On the structure of a certain class of Kaehler varieties. Am. J. Math. 76, 669–678 (1954)

    Article  MATH  MathSciNet  Google Scholar 

  10. Kobayashi, S.: On compact Kähler manifolds with positive definite Ricci tensor. Ann. Math. 2(74), 570–574 (1961)

    Article  Google Scholar 

  11. Koca, C.: On Conformal Geometry of Kahler Surfaces. ProQuest LLC, Ann Arbor, MI, 2012. Thesis (Ph.D.)-State University of New York at Stony Brook

  12. Koca, C.: Einstein Hermitian metrics of positive sectional curvature. Proc. Am. Math. Soc. 142(6), 2119–2122 (2014)

    Article  MATH  MathSciNet  Google Scholar 

  13. LeBrun, C.: Einstein metrics on complex surfaces. In: Geometry and Physics (Aarhus, 1995), Volume 184 of Lecture Notes in Pure and Applied Mathematical, pp. 167–176. Dekker, New York (1997)

  14. Lichnerowicz, A.: Sur les transformations analytiques des variétés kählériennes compactes. C. R. Acad. Sci. Paris 244, 3011–3013 (1957)

    MATH  MathSciNet  Google Scholar 

  15. Matsushima, Y.: Sur la structure du groupe d’homéomorphismes analytiques d’une certaine variété kählérienne. Nagoya Math. J. 11, 145–150 (1957)

    MATH  MathSciNet  Google Scholar 

  16. Yum T. S., Shing T.Y.: Compact Kähler manifolds of positive bisectional curvature. Invent. Math. 59(2), 189–204 (1980)

  17. Synge, J.L.: On the connectivity of spaces of positive curvature. Quart. J. Math. (Oxford series) 7(1), 316–320 (1936)

    Article  Google Scholar 

  18. Viaclovsky, J.: Lecture Notes: Topics in Riemannian Geometry, 2011.

  19. Yau, S.T.: On the curvature of compact Hermitian manifolds. Invent. Math. 25, 213–239 (1974)

    Article  MATH  MathSciNet  Google Scholar 

Download references


The authors would like to thank Claude LeBrun for suggesting us this problem, and for his help and encouragement. The authors also thank F. Belgun, Peng Wu for useful inquiries, and the referee for useful remarks which greatly improved the original manuscript. This work is partially supported by the grant #113F159 of Tübitak (Turkish science and research council).

Author information

Authors and Affiliations


Corresponding author

Correspondence to Mustafa Kalafat.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kalafat, M., Koca, C. Conformally Kähler surfaces and orthogonal holomorphic bisectional curvature. Geom Dedicata 174, 401–408 (2015).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Einstein metrics
  • Holomorphic curvature
  • Complex surfaces
  • 4-Manifolds